CSN Login
Members Online: 19

Blurred Vision-Side effect of Chemo

Sunrae's picture
Sunrae
Posts: 808
Joined: Oct 2009

I noticed over the past few weeks that my vision has blurred ever so slightly. Today I had my 11th chemo treatment, and my vision is blurred more noticeable. I can still see well enough to get around but was wondering if anyone else has had this as a side effect of chemo. I also have diabetes and I'm taking steroids with chemo, which drives up my sugar level. I've also had cataract surgery in both eyes but don't think this would cause problem. I heard one other person say they had vision blurring during chemo, so I'm hoping this will clear up after my last treatment. Just wondering if anyone else had this. BTW, I only have 1 more chemo to go and that should be over on Aug. 4th if everything else goes well. Will be celebrating big time.

cavediver's picture
cavediver
Posts: 607
Joined: Apr 2010

Yes, after my fourth cycle my vision became very blurry and I was frightened cause this was never mentioned as a side effect to me. I went to eye doc and he confirmed...my eyes were bone dry....gave me some drops and an ointment for night. I have finished six cycles so far...the blurred vision is worse just after infusion for me...but the night ointment helps tremendously. Onc and eye doc say this will pass when chemo completed......... just another little treat of the journey. So glad you will soon be finished with yours! Good luck

carkris's picture
carkris
Posts: 4523
Joined: Aug 2009

Sunrae, I had a very difficult time seeing. it scared me. watching TV was tough. went to the eye doc and as cave diver said eyes were dry, I put OTC drops in 3 times a day. and ointment at night. my near vision prescription changed a bit, but other wise ok. I also got brief peripheral neuropathy in my eyes was glad that went away. Soooo glad you are almost done, you have been so tough in such a difficult time.

Angie2U's picture
Angie2U
Posts: 2993
Joined: Sep 2009

Congrats Sunrae on your being almost done with chemo! Good luck!

jo jo's picture
jo jo
Posts: 1175
Joined: Jun 2010

Me too Sunrae!
I ended up going to my eye doc too cuz i didnt know it was a chemo side effect. He explained that the chemo also kills off the very outer layer of the eye...like making it shed...just like your skin does. It also makes it very dry.
My vision was really blurry for awhile and i have been done with chemo for almost 3 months and i still notice it every once in awhile.

VickiSam's picture
VickiSam
Posts: 8253
Joined: Aug 2009

at best most days. However, what me going nuts in my never ending dripping nose. I can deal with eye drops to moisten my eyes .. what can I do for my nose drip? My doctors are lost for words -- go figure.

Best of luck .. and I hope vision is not a long term issue, even more so due to your correcive eye surgery ..

Please note that I've been out of my major TCH chemo for 6 months, Herceptin continuing. I just can't wait for the next phase of my treatment.

Vicki Sam

Jean 0609's picture
Jean 0609
Posts: 2322
Joined: Jun 2010

I had read that your eyes do change during chemo. I was due for an eye exam this month and asked my Onc. She said that if I wasn't having any real problems, to postpone it until after the chemo, but if I was having problems to definitely go. Hugs, Jean

cindycflynn's picture
cindycflynn
Posts: 1133
Joined: Oct 2009

Unfortunately for me, my supply of contacts (I wear dailies)and my Rx for them was running out just after I finished chemo, and they wouldn't give me any more contacts without a new exam. I was kind of stuck because I knew my eyesight had changed, although it was still OK for me to see, but just a bit blurrier than usual, but I was sincerely hoping it would change back, and I didn't wan't to have to pay for another exam 3 months later or whenever my eyesight improved to get the Rx changed yet again. I ended up trying some samples the optometrist gave me for free, which didn't really work too well, and he then agreed to just write the Rx for the same as I'd had before so that I could get a new supply.

The good news is that my eyesight is gradually getting better, so my old Rx is working better for me now.

I'm sure your eyesight will recover as well, but I know it's frustrating, especially if you weren't expecting it.

Take care,
Cindy

cookie97's picture
cookie97
Posts: 200
Joined: Jul 2010

I'm glad you asked that question. I was driving in to work the other day and couldn't decide if i needed to clean my windshield or get my eyes checked. I have just finished 4th round of chemo. Well now I know that I'm not the only one. I knew this was the place to go for all the skinny!
Cookie

Moopy23's picture
Moopy23
Posts: 1753
Joined: Jan 2009

Like the other ladies, dry eyes from chemo affected me, too. Optometrist pointed out that being menopausal also can cause dry eyes. So, what with chemo-induced menopause too, my eyes were very blurry. Optometrist said several good eye drops out there, and gave me a sample of Systane Ultra. I tend to need it especially in the morning when I first wake up, and at night.

Sunrae's picture
Sunrae
Posts: 808
Joined: Oct 2009

I'm so glad I asked about blurry vision. I was thinking that it was just me and I had another weird side effect that no one else seemed to have. Thanks to all your input I now know this is another thing some of us may have to cope with going thru the chemo stage. I'm also sensitive to light right now and have to wear sun glasses even on cloudy days. My sinuses are giving me a fit, drippy nose and all too but I hope all these things clear up in a few weeks. The one thing I hated about chemo before I started was that I thought I would be throwing up all the time and have mouth sores. These 2 things have not been a problem thankfully. Now I'm looking forward to getting my taste buds back, getting over some of the fatigue and getting some kind of control over my life again. Hoping that rads doesn't sap me too much but from what I've heard, its easier than the chemo stage. I'll be going to my eye dr. real soon for a checkup but I'll use Systane and see if that helps. Thanks again for all your input. Can't wait to get my last chemo next Wed. Aug. 4th.

Moopy23's picture
Moopy23
Posts: 1753
Joined: Jan 2009

Looking forward to celebrating your last day of chemo with you, Sunrae! Radiation is very tiring, but your hair starts growing back,and you also get those taste buds back. And the time goes by quickly.

P.S. My vision did not actually change much after chemo, per the opt. Just the extra-dry eyes. (I still used my vision insurance to get new frames, though:-)

natly15's picture
natly15
Posts: 1930
Joined: Sep 2009

Hi beautiful sunrae so good to see your post. You have certainly hung in there my sweet pink sister. I also had blurred vision during chemo. My onc nurse told me not to do anything about my eyes till treatment was done. I no longer have the blurry eyes, but my eyesight has declined since chemo. If thats the worst I'll take it and get stronger glasses. I'm so happy to hear that you have one more chemo to go! I'm already raising my glass to you--time to celebrate. Chemo is not for the weak. ;) You are almost there1 Hallelujah

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network